Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 171, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 24, 2014, 1:52 PM CDT for Sedgwick County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2014, 1:52 PM CDT (18:52 UTC)
- Expired
- Jun 24, 2014, 2:17 PM CDT
- In force
- 25 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1570 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:43 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 24, 12:43 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1243 PM CDT TUE JUN 24 2014 .UPDATE... ISSUED AT 1243 PM CDT TUE JUN 24 2014 THIS AFTERNOON: THUNDERSTORMS ARE INCREASING OVER NORTHWEST KS WITH DEVELOPMENT IN PROGRESS OVER PARTS OF CENTRAL KS AT MID-DAY. ROLE PLAYERS HAVE BEEN A WEAK MID-LEVEL SHORTWAVE THAT IS MOVING SLOWLY EAST TOWARD THE NORTHEAST CO/NORTHWEST KS BORDER THAT CONTINUES TO INDUCE WARM & MOIST LOWER DECK ADVECTION ACROSS WESTERN KS. CONVECTION CONTINUES TO OCCUR IN AREAS WHERE MID-LEVEL CAP IS WEAKER. DEEP-LAYER DYNAMICS ARE FEEBLE BUT 1.25 TO 1.50 INCH PRECIPITABLE WATERS WOULD RESULT IN SOME LOCALLY HEAVY RAINS. PER THESE REASONS HAVE ADJUSTED THUNDERSTORM LOCATIONS & RAINFALL WITH FOCUS ON THE WESTERN HALF OF FORECAST AREA. && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 323 AM CDT TUE JUN 24 2014 NUMEROUS SHOWERS AND THUNDERSTORMS WERE IMPACTING WESTERN KANSAS EARLY THIS MORNING. THIS ACTIVITY WAS LOCATED DOWNSTREAM FROM AN APPROACHING SHORTWAVE TROUGH MOVING INTO THE CENTRAL ROCKIES. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAY IMPACT PORTIONS OF CENTRAL KANSAS THIS MORNING WITHIN A BROAD AREA OF MID-LEVEL WAA BEFORE DIMINISHING. BETTER CHANCES FOR DEEP MOIST CONVECTION ARE EXPECTED TO ARRIVE LATER THIS AFTERNOON AND TONIGHT ALONG THE NOSE OF A LLJ. MAINTAINED 30-40 POPS WEIGHTED ACROSS CENTRAL KANSAS TODAY GIVEN THE UNCERTAINTY. A SLIGHT CHANCE FOR SHOWERS WILL EXTEND SOUTH AND EAST ACROSS SOUTH CENTRAL KANSAS ALTHOUGH HIGHER PROBABILITIES ARE EXPECTED TO REMAIN WEST OF THE FORECAST AREA. DUE TO LIMITED INSTABILITY AND MARGINAL DEEP LAYER SHEAR...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. CLOUD DEBRIS MAY DAMPEN THE DIURNAL RISE...HOWEVER TEMPERATURES ARE EXPECTED TO CLIMB INTO THE MID 80S FOR MOST LOCATIONS. A MORE PRONOUNCED SHORTWAVE TROUGH MAY ARRIVE ACROSS THE AREA ON WEDNESDAY AND MAINTAINED MID POPS ACROSS MUCH OF THE AREA THROUGH THE DAY. DETAILS REMAIN SKETCHY AS RECENT MODEL TRENDS SHOW POOR RUN-TO-RUN CONSISTENCY LEADING TO LOWER CONFIDENCE. TEMPERATURES ARE EXPECTED TO REMAIN BELOW CLIMATE NORMALS WITH HIGHS IN THE LOW TO MID 80S ANTICIPATED. SHORTWAVE RIDGING IS PROGGED TO MOVE EAST OF THE ROCKIES AND OVER CENTRAL PLAINS ON THURSDAY ALLOWING THE MID LEVEL THERMAL RIDGE TO RETURN TO THE AREA. THIS IS EXPECTED TO RESULT IN DECREASING POPS AS WE MOVE THROUGH THE DAY ON THURSDAY AND ESPECIALLY ON FRIDAY WHEN A CAPPING INVERSION WILL RETURN TO THE AREA. .LONG TERM...(SATURDAY THROUGH MONDAY) ISSUED AT 323 AM CDT TUE JUN 24 2014 THE GFS AND ECMWF ARE IN REASONABLE AGREEMENT THROUGH THE PERIOD AND BOTH TRACK A NEGATIVELY TILTED TROUGH OVER THE NORTHERN ROCKIES LATE FRIDAY INTO SATURDAY BEFORE LIFTING IT NORTHEAST TOWARD THE GREAT LAKES AREA ON SUNDAY. THIS WILL RESULT IN DRY AND WINDY WEATHER CONDITIONS ACROSS THE FORECAST AREA WITH ABOVE NORMAL TEMPERATURES RETURNING. MAINTAINED LOW POPS LATE SATURDAY INTO SUNDAY BUT A STRONG CAP WILL LIKELY PRECLUDE MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1243 PM CDT TUE JUN 24 2014 SCT TSRA WILL BECOME MORE NUMEROUS OVER CNTRL & SC KS THIS AFTERNOON WITH +RA LIKELY PRODUCING MVFR VSBYS. SPOTTY NATURE OF THE CONVECTION DICTATES ASSIGNING "VCTS" TO MOST TERMINALS (THE EXCEPTION IS KCNU) THIS AFTERNOON BUT CONFIDENCE MAY BE SUFFICIENT TO ASSIGN A "TEMPO" GROUP FOR KICT & KHUT THIS EVENING AS COVERAGE INCREASES. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 85 68 85 68 / 30 50 50 40 HUTCHINSON 86 67 85 68 / 50 50 50 30 NEWTON 85 67 84 67 / 30 50 50 40 ELDORADO 85 67 84 67 / 20 50 50 40 WINFIELD-KWLD 86 69 85 68 / 20 40 40 40 RUSSELL 83 64 85 66 / 60 60 30 30 GREAT BEND 83 64 84 66 / 60 60 30 30 SALINA 86 68 86 68 / 30 50 50 30 MCPHERSON 85 67 84 67 / 40 50 50 30 COFFEYVILLE 86 69 85 69 / 10 30 40 40 CHANUTE 85 69 85 68 / 10 40 40 40 IOLA 85 68 85 68 / 10 50 50 40 PARSONS-KPPF 86 69 85 69 / 10 30 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && ES
Hazardous weather outlook, Jun 24, 5:10 AM CDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 510 AM CDT TUE JUN 24 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 510 AM CDT TUE JUN 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED STORMS WILL REMAIN POSSIBLE ACROSS THE AREA THROUGH TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZED HAIL...WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL REMAIN IN FORECAST WEDNESDAY AND THURSDAY AND AGAIN ON SATURDAY. A FEW STRONG TO SEVERE STORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAIN CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 2:17 PM CDT | Special Weather Statement | ICT | Harvey | 28 min |
| Jun 24, 2:27 PM CDT | Special Weather Statement | ICT | Sedgwick | 33 min |
| Jun 24, 3:21 PM CDT | Special Weather Statement | ICT | Kingman | 54 min |
| Jun 24, 3:58 PM CDT | Special Weather Statement | ICT | Marion | 32 min |
| Jun 24, 4:05 PM CDT | Special Weather Statement | ICT | Kingman | 25 min |
| Jun 24, 4:15 PM CDT | Special Weather Statement | ICT | Sedgwick | 30 min |
| Jun 24, 4:16 PM CDT | Special Weather Statement | ICT | Sedgwick | 29 min |
| Jun 24, 4:33 PM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| Jun 24, 4:37 PM CDT | Special Weather Statement | ICT | Harper | 23 min |
| Jun 24, 4:49 PM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| Jun 24, 4:51 PM CDT | Special Weather Statement | ICT | Sumner | 24 min |
| Jun 24, 5:02 PM CDT | Flash Flood Warning | ICT | Sedgwick | 4 hr |
| Jun 24, 5:11 PM CDT | Areal Flood Warning | ICT | Kingman | 4 hr |
| Jun 24, 5:15 PM CDT | Special Weather Statement | ICT | Sumner | 30 min |
| Jun 24, 5:30 PM CDT | Special Weather Statement | ICT | Sumner | 30 min |
| Jun 24, 5:41 PM CDT | Special Weather Statement | ICT | Sumner | 34 min |
| Jun 24, 6:02 PM CDT | Special Weather Statement | ICT | Cowley | 28 min |
| Jun 24, 6:11 PM CDT | Special Weather Statement | ICT | Cowley | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.